Antiretrovirals: efavirenz and nevirapine: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antiretrovirals: efavirenz and nevirapine

Sample item

A patient started on an efavirenz-containing regimen complains of vivid dreams, dizziness and mood disturbance in the first weeks. Which statement is correct?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Neuropsychiatric effects are common with efavirenz, whereas nevirapine is more likely to cause hepatotoxicity and rash

Efavirenz has frequent central nervous system effects and is teratogenic in animals. Nevirapine causes severe rash, including Stevens-Johnson syndrome, and hepatotoxicity, especially in women with higher CD4 counts.

Option by option

  • A. Neither causes CNS effects

    Efavirenz commonly causes CNS effects.

  • B. Nevirapine causes vivid dreams, and efavirenz is hepatotoxic

    The toxicities are reversed in this option.

  • C. Both are protease inhibitors

    Both are NNRTIs, not protease inhibitors.

  • D. Neuropsychiatric effects are common with efavirenz, whereas nevirapine is more likely to cause hepatotoxicity and rash (correct)

    Correct. This summarises the two NNRTIs.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is D, Neuropsychiatric effects are common with efavirenz, whereas nevirapine is more likely to cause hepatotoxicity and rash. Efavirenz has frequent central nervous system effects and is teratogenic in animals.

Why is "Neither causes CNS effects" not the answer?

Efavirenz commonly causes CNS effects.

Why is "Nevirapine causes vivid dreams, and efavirenz is hepatotoxic" not the answer?

The toxicities are reversed in this option.

Why is "Both are protease inhibitors" not the answer?

Both are NNRTIs, not protease inhibitors.

What concept does this question test?

It tests Antiretrovirals: efavirenz and nevirapine in Pharmacology. Nevirapine causes severe rash, including Stevens-Johnson syndrome, and hepatotoxicity, especially in women with higher CD4 counts.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antiretrovirals: efavirenz and nevirapine?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.